Gerontological Society of America
This special publication aims to inform health care providers, researchers, policy makers, caregivers, and patients about recent changes to acetaminophen labeling as required by the U.S. Food and Drug Administration. While acetaminophen is the most widely used analgesic in America, it is also the leading cause of acute liver failure, usually as a result of inadvertent overdose. Several significant changes to the packaging and labeling of over-the-counter and prescription products containing acetaminophen have occurred recently, and other major developments are anticipated shortly. In order to accomplish the goal of improving patient safety, these changes must be understood by clinicians and patients alike. This issue of From Publication to Practice provides you with essential information on the new labeling changes and describes the resulting implications for patient care, especially for older patients. It also presents important steps that clinicians can take when educating patients. We believe that this latest report in our From Publication to Practice series will assist you in developing and enhancing your pain management services.
After reading this publication, the provider will be able to:
- Describe labeling changes for acetaminophen and the safety concerns that led to the changes.
- Discuss specific issues surrounding the labeling changes that impact patient care for older adults.
- Recommend dosage adjustments for older patients taking acetaminophen.
- Effectively communicate with older adults about the critical need to follow new acetaminophen dosage recommendations and directions for use.
- Discuss pain management guidelines for older patients in pain, including alternative medications and therapies.
- Identify resources and new initiatives supporting safe use of acetaminophen.
These materials were reviewed by a faculty panel.
For more educational products from the GSA, visit https://www.geron.org/Resources/Online%20Store/gsa-products